NN is a 65-year-old male with a past medical history of rheumatoid arthritis (RA), neuropathy, depression, schizoaffective disorder, hypertension, hyperlipidemia, and coronary artery disease. His MedWise Risk ScoreTM at the time of medication review was 32 out of 50, which is considered high risk.
During a Polypharmacy Call with the PACE prescriber, the following medication-related problems were addressed by the CareKinesis clinical pharmacist:
The patient is on fluoxetine 80mg once daily, which is potentially stimulating and the long half-life in older adults makes it less attractive compared to other SSRIs. Additionally, fluoxetine is a CYP2C19 inhibitor and is subject to multiple interactions. Switching fluoxetine to a preferred alternative selective serotonin reuptake inhibitor (SSRI) or selective norepinephrine reuptake inhibitor (SNRI) may decrease risk and mitigate interactions via CYP2C19.
The participant is also on haloperidol 5mg once daily. Typical or first-generation antipsychotics may increase the participant’s risk of adverse drug events (ADEs), especially extrapyramidal symptoms and Parkinsonism. Switching from haloperidol to a second-generation antipsychotic may potentially decrease this risk.
Co-administration of loratadine, amlodipine, and omeprazole may increase the concentration of loratadine due to competitive inhibition of CYP3A4. As a result, the participant may have an increased risk of toxicity from loratadine, such as increased risk of headaches, xerostomia, and drowsiness. To mitigate the interaction, loratadine can be switched to an alternative that is not metabolized via the CYP450 pathway, such as fexofenadine.
Chronic proton pump inhibitor (PPI) use has been associated with bone loss/fracture, Clostridium difficile infection, and gastritis. As previously mentioned, competitive inhibition between omeprazole and loratadine via CYP3A4 can increase the concentration of loratadine. Discontinuing omeprazole, if no longer necessary, will help to mitigate competitive inhibition and reduce the risk associated with prolonged PPI therapy. If therapy is necessary, omeprazole can be switched to pantoprazole to mitigate competitive inhibition.
During the scheduled polypharmacy conference call with the PACE prescriber, CareKinesis clinical pharmacist recommendations were provided to mitigate the participant’s medication-related risk. The pharmacist recommended switching fluoxetine to an alternative SNRI, such as venlafaxine or duloxetine, which can help with the participant’s depression and neuropathic pain.
The pharmacist also recommended switching haloperidol to a second-generation antipsychotic to mitigate potential adverse effects. The PACE prescriber mentioned that the participant experienced weight gain and possible extrapyramidal symptoms.
Since the participant still requires loratadine, the pharmacist suggested switching it to fexofenadine, which would help mitigate competitive inhibition via CYP3A4 and potential adverse effects.
The pharmacist recommended a gradual dose reduction of omeprazole with the goal to discontinue and switch to a histamine-2 receptor antagonist (H2RA). If therapy was deemed necessary, a switch to pantoprazole could be considered to mitigate potential competitive inhibition.
The PACE prescriber agreed that switching fluoxetine to an SNRI would benefit the participant. After meeting with the participant to discuss the recommendation it was determined that he was not taking the fluoxetine as prescribed and therapy was discontinued altogether.
The prescriber acknowledged that it would be ideal to switch the participant from haloperidol to an alternative antipsychotic agent. However, the prescriber mentioned that the participant’s mood was stable and did not want to make any changes prior to connecting the participant with a psychiatrist. After follow up with the participant, the prescriber was willing to trial off of the haloperidol and therapy was discontinued, as per the participant’s request.
The prescriber agreed on switching loratadine to fexofenadine to mitigate competitive inhibition and stated that he would follow up with the participant to make sure fexofenadine provided adequate symptom relief.
The PACE prescriber mentioned that although he would ideally like to take the participant off of the PPI, the dose was recently increased by the participant’s gastroenterologist and therapy was necessary to continue. Instead, the prescriber agreed to switch to pantoprazole.
With the changes made to this participant’s medication regimen the participant’s risk of experiencing medication-related adverse events has been significantly reduced and the participant’s updated MedWise Risk ScoreTM decreased to 21 out of 50. Although still considered high risk, the CareKinesis clinical pharmacist continues to provide recommendations which the PACE prescriber will consider in upcoming assessments to further decrease medication-related risks.
Click here for additional Cases.
For more information about our PharmD Support services, email firstname.lastname@example.org.Share this: